Dear Dr. Roach: I am a 41-year-old man living with clinical depression and chronic anxiety. Though my condition has been well-maintained through cognitive behavioral therapy as well as medication, I have a great deal of difficulty sleeping at night. A different medicine, Remeron, left me unable to shake the grogginess at daybreak. My doctor has since switched me to a low dose of Seroquel (25 mg per day) for sleep. I recently came across an article on social media that suggests that studies have connected this use of Seroquel to Parkinson’s disease, cardiac issues and something called neuroleptic malignant syndrome. There is a great deal of heart disease in my family. I’m curious about your thoughts on this. — M.C.
Answer: Quetiapine (Seroquel) is classified as an antipsychotic medication, one to help people with disturbed thinking processes, such as in schizophrenia or bipolar disorder. It is a powerful medication with significant potential for side effects — for example, sedation, which can be life-threatening in combination with opiates (morphine-like drugs) or benzodiazepines (like Valium). The sedation effect can be used to treat people with insomnia, but I am very cautious about prescribing it for this use, and leave it only to psychiatrists and other experts. Seroquel has even greater risks in people over 65.
Seroquel often increases blood pressure, and routinely increases cholesterol. It may cause weight gain (although at the low dose of 25 mg, this is less likely, especially compared with Remeron). All of these increase risk of heart disease. Your regular doctor should be monitoring weight, blood pressure and cholesterol, especially given your family history. It also can affect the electrical regulation of the heart, so monitoring with an EKG is appropriate in people with risk factors.
Seroquel can cause movement changes that resemble Parkinson’s disease, but this is unusual. These almost always go away if the drug is stopped.